Alert archive / Indiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Chicago, IL

May 9, 2000Jasper County, Indiana

NWS Chicago, IL issued this severe thunderstorm warning at May 9, 2000, 3:52 PM CDT for Jasper County, Indiana. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 9, 2000, 3:52 PM CDT (20:52 UTC)
Expired
May 9, 2000, 4:45 PM CDT
In force
53 min
Issued by
NWS Chicago, IL
Area
Whole counties

County Jasper County, IN

The radar

The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 3:55 PM CDTThunderstorm Wind 50 ERensselaer, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-452 m²/s²
0-3 km storm-relative helicity
-893 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

788 
WUUS53 KLOT 092052
SVRCHI
INC073-092145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
352 PM CDT TUE MAY 9 2000

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA

* UNTIL 445 PM CDT

* AT 352 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF COLLEGEVILLE...OR ABOUT 8
  MILES SOUTHWEST OF RENSSELAER...MOVING NORTHEAST AT 60 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.
 VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING.
 VERY FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING.

STAY AWAY FROM WINDOWS.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:04 PM CDT, 48 minutes earlier.

Area forecast discussion, May 9, 3:04 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
304 PM CDT TUE MAY 9 2000

SEVERE LINE RPDLY DEVELOPING AT 20Z EXTREME SOUTH PART OF AREA IN
VORTICITY CHANNEL. SHOULD MOVE OFF EARLY. AT 18Z FRONT IN KANKAKEE
COUNTY MOVING SLOWLY SOUTH AS WAVE W OF PIA MOVES EAST ALONG IT
EARLY. BACK EDGE OF RAIN IN NW MO AT 18Z MATCHING UP WITH TRAILING
VORT MAX NEAR MKC. ALL PRECIP ENDS W TO E TNGT AS THIS VORT MOVES
THRU.

ANOTHER RAPID WARM-UP AFTER COOL DOWN TONIGHT. NEXT BUG Q IS WHETHER
THUNDERSTORMS TO MOVE INTO AREA WITH WWA. ALL MODELS SHOW STRONG WWA
INTO N IA 36-48 HOURS. ALL MODELS SHOW 850 TROF BRL-SUX AT 48 HOURS
WITH OMEGA BULLSEYE AND VERY STRONG UPPER LEVEL DIVERGENCE. CORFIDI
VECTORS SHOW THIS POTENTIAL MASS TO MOVE ESE 35-40 KTS.

TEMP GUIDANCE LOOKS REASONABLE SO FOLLOWED. POTENTIAL BUST ON
THURSDAY WITH IF NO RAIN...TEMPS WOULD SOAR.

.CHI...SVR TS WATCH 253
AF

In the hours before

Local storm report, May 9, 10:12 AM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1012 AM CDT TUE MAY 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1132 PM    1 W DANA                  IL   WIND DAMAGE
05/08/00   LASALLE                        REPORTED BY EMERGENCY
                                          MANAGEMENT. IN DANA
                                          AREA.. SEVERAL
                                          DESTROYED MACHINE
                                          SHEDS. 2 SEMIS BLOWN
                                          OVER ON IL251. FROM 5/8
                                          STORMS. EXACT TIME
                                          UNKNOWN.
Special weather statement, May 9, 11:19 AM CDT, 4 hours 33 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
101100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1200 PM CDT/EST TUE MAY 9 2000

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
NORTHWEST INDIANA IN BENTON AND JASPER COUNTY.

A NEW AREA OF SHOWERS AND THUNDERSTORMS WILL SPREAD OVER ALL THE AREA
FOR THIS AFTERNOON. THE THREAT OF SEVERE THUNDERSTORMS IS CONFINED TO
JASPER AND BENTON COUNTY WHICH IS STILL IN THE UNSTABLE AIRMASS SOUTH
OF A COLD FRONT JUST TO THE NORTH AND IS ALSO HEATING UP WITH PARTIAL
MORNING SUN.  LARGE HAIL AND STRONG GUSTY WINDS WOULD BE THE SEVERE
THREAT.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 11:28 PM CDTSevere Thunderstorm WarningLOTJasper, Lake, Newton62 min
May 8, 11:28 PM CDTSevere Thunderstorm WarningLOTPorter62 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.